Close
New

Medscape is available in 5 Language Editions – Choose your Edition here.

 

Lithium Level 

  • Author: Jennifer L Galjour, MD, MPH; Chief Editor: Eric B Staros, MD  more...
 
Updated: Sep 05, 2014
 

Reference Range

Lithium is used in the treatment of both manic and depressive phases of bipolar disorder, as well as in unipolar depressive disorder to prevent future depressive episodes. Patients refractory to antidepressants may be treated with lithium as an adjunct to other drugs.[1]

Depending on the indication for lithium treatment, target serum concentrations vary.

Next

Interpretation

The clinical presentation and patient history dictate the necessity and frequency of measuring serum lithium concentrations. In patients beginning lithium pharmacotherapy, levels are typically checked twice weekly until serum lithium levels and patient symptoms are stable. Most patients achieve steady-state serum lithium concentrations within 5 days.[1]

Depending on the indication for lithium treatment, target serum concentrations vary. Patients with acute mania typically require a higher serum concentration than those taking lithium for prophylaxis against relapse.[1] Serum levels should be considered in tandem with the patient’s symptoms, and treatment is not considered failed unless a patient has surpassed the therapeutic range with continued manic symptoms.[1]

Elderly patients taking lithium should be more closely monitored for signs of lithium toxicity. Common ailments such as renal dysfunction, dehydration, and electrolyte abnormalities, as well as polypharmacy, contribute to decreased lithium clearance in elderly patients; as such, it is recommended that they be maintained on the lowest therapeutic dose, with a goal serum concentration between 0.4 and 0.8 mmol/L. Toxicity has been observed with levels as low as 1 mmol/L in older patients.[2]

Lithium levels should be assessed 8-12 hours after dosing.[1]

Lithium toxicity should be considered in the context of both chronic intoxication and acute ingestion. Alterations in renal function such as dehydration (eg, acute gastroenteritis), diuresis, use of NSAIDs or ACE inhibitors, and lithium-induced nephrogenic diabetes insipidus can cause toxicity in patients with previously stable lithium dosing.[3, 4]

Ingestion of 1 mEq/kg (40 mg/kg) as a single dose will yield a serum level of approximately 1.2 mEq/L. Clinicians should maintain a high level of suspicion and a low threshold to treat patients with suspected lithium toxicity and signs of lithium intoxication, noting that serum lithium levels do not accurately predict toxicity and should not dictate treatment.[3]

Previous
Next

Collection and Panels

Specimen: Blood

Container: Red-top tube, serum separator tube

Collection method: Routine venipuncture

In initiating therapy, monitoring serum lithium levels, and evaluating for toxicity, clinicians should consider collecting complete blood cell (CBC) count, electrolytes, and, in particular, indicators of renal function such as serum urea nitrogen and serum creatinine.[1, 2, 3]

Green-top tubes containing lithium heparin have been implicated in falsely elevated serum lithium levels, resulting in excessive and unnecessary hospitalizations and treatments.[5]

Previous
Next

Background

Description

Lithium has several mechanisms of action, including alteration of nerve and muscle cell membranes, alteration of serotonin and/or norepinephrine, and action at multiple steps in phosphatidylinositol metabolism.[1] Newer studies have implicated lithium in neurogenesis, as well as neural regeneration.[1]

Indications/Applications

Lithium is used in the treatment of both manic and depressive phases of bipolar disorder, as well as in unipolar depressive disorder to prevent future depressive episodes. Patients refractory to antidepressants may be treated with lithium as an adjunct to other drugs.[1, 6, 7]

Considerations

Given its use in treating bipolar and unipolar depression, physicians should be aware of the potential for lithium toxicity in purposeful toxic ingestions.[8]

Lithium heparin-containing tubes can result in falsely elevated serum lithium levels.[5] If serum lithium levels are significantly higher than expected, physicians should consider confirming with a repeat specimen in the appropriate blood collection tube and treating patients based on their clinical features.

Previous
 
Contributor Information and Disclosures
Author

Jennifer L Galjour, MD, MPH Resident Physician, Department of Emergency Medicine, Mount Sinai School of Medicine

Jennifer L Galjour, MD, MPH is a member of the following medical societies: American College of Emergency Physicians, Society for Academic Emergency Medicine, Emergency Medicine Residents' Association

Disclosure: Nothing to disclose.

Coauthor(s)

Suzanne Bentley, MD Assistant Professor, Departments of Emergency Medicine and Medical Education, Elmhurst Hospital, Mount Sinai School of Medicine

Suzanne Bentley, MD is a member of the following medical societies: American College of Emergency Physicians, American Medical Association, American Medical Womens Association, Society for Academic Emergency Medicine, Emergency Medicine Residents' Association

Disclosure: Nothing to disclose.

Chief Editor

Eric B Staros, MD Associate Professor of Pathology, St Louis University School of Medicine; Director of Clinical Laboratories, Director of Cytopathology, Department of Pathology, St Louis University Hospital

Eric B Staros, MD is a member of the following medical societies: American Medical Association, American Society for Clinical Pathology, College of American Pathologists, Association for Molecular Pathology

Disclosure: Nothing to disclose.

References
  1. Martinez M, Marangell LB, Martinez JM. Psychopharmacology. In The American Psychiatric 10.1176/appi.books.9781585623402.320107. 5 ed. DOI: Publishing Textbook of Psychiatry; 2004.

  2. Pollock BG, Semla TP, Forsyth CE. Psychoactive Drug Therapy. Halter JB, Ouslander JG, Tinetti ME, Studenski S, High KP, eds. Hazzard’s Geriatric Medicine and Gerontology. 2009. Chapter 63.

  3. Weigand TJ, Benowitz NL. Lithium. KR Olson (Ed). Poisoning & Drug Overdose. 2007.

  4. Rej S, Segal M, Low NC, Mucsi I, Holcroft C, Shulman K, et al. The McGill Geriatric Lithium-Induced Diabetes Insipidus Clinical Study (McGLIDICS). Can J Psychiatry. 2014 Jun. 59(6):327-34. [Medline]. [Full Text].

  5. Wills BK, Mycyk MB, Mazor S, Zell-Kanter M, Brace L, Erickson T. Factitious lithium toxicity secondary to lithium heparin-containing blood tubes. J Med Toxicol. 2006 Jun. 2(2):61-3. [Medline].

  6. Siegel M, Beresford CA, Bunker M, Verdi M, Vishnevetsky D, Karlsson C, et al. Preliminary Investigation of Lithium for Mood Disorder Symptoms in Children and Adolescents with Autism Spectrum Disorder. J Child Adolesc Psychopharmacol. 2014 Aug 5. [Medline].

  7. Vita A, De Peri L, Sacchetti E. Lithium in drinking water and suicide prevention: a review of the evidence. Int Clin Psychopharmacol. 2014 Jul 14. [Medline].

  8. Peng J. Case report on lithium intoxication with normal lithium levels. Shanghai Arch Psychiatry. 2014 Apr. 26(2):103-4. [Medline]. [Full Text].

 
Previous
Next
 
 
 
 
All material on this website is protected by copyright, Copyright © 1994-2016 by WebMD LLC. This website also contains material copyrighted by 3rd parties.